Background. Junctional ectopic tachycardia (JET) occurs commonly after pediatric cardiac operation. The cause of JET is thought to be the result of an injury to the conduction system during the procedure and may be perpetuated by hemodynamic disturbances or postoperative electrolyte disturbances, namely hypomagnesemia. The purpose of this study was to determine perioperative risk factors for the development of JET. Methods. Telemetry for each patient admitted to the cardiac intensive care unit from December 1997 through November 1998 for postoperative cardiac surgical care was examined daily for postoperative JET. A nested case-cohort analysis of 33 patients who experienced JET from 594 consecutively monitored patients who underwent cardiac operation was performed. Univariate and multivariate analyses were conducted to determine factors associated with the occurrence of JET. Results. The age range of patients with JET was 1 day to 10.5 years (median, 1.8 months). Univariate analysis revealed that dopamine or milrinone use postoperatively, longer cardiopulmonary bypass times, and younger age were associated with JET. Multivariate modeling elicited that dopamine use postoperatively (odds ratio, 6.2;p = 0.01) and age less than 6 months (odds ratio, 4.0; p = 0.02) were associated with JET. Only 13 (39%) of the patients with JET received therapeutic interventions. Conclusions. Junctional ectopic tachycardia occurred in 33 (5.6%) of 594 patients who underwent cardiac operation during the study period. Postoperative dopamine use and younger age were associated with JET. It may be speculated that dopamine should be discontinued in the presence of postoperative JET.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine